Get Help & Answers Now

How can we help?

I'm ready to sign up! I have a few questions I want to refer someone Quiz: is Suboxone for me?

Is Suboxone treatment a fit for you?

Find out now

How Quickly Does Naloxone (Narcan) Reverse Opioid-Induced Respiratory Depression?

Elena Hill, MD, MPH profile image
Medically Reviewed By Elena Hill, MD, MPH • Updated Aug 2, 2023

Naloxone (Narcan) takes effect almost immediately, but some people need two or three minutes to start breathing normally again.

Narcan is administered intranasally by spraying it into the nose, but it can also be taken by mouth or injected.

As soon as you give naloxone, call 9-1-1 and tell the operator that the person you’re helping has overdosed. Follow the operator’s instructions carefully.

What Is Narcan?

Narcan is a brand-name medication containing the opioid antagonist Naloxone, which turns off opioid receptors.

Naloxone binds more strongly and quickly to the opioid receptors in our brain than opioids. It can quickly reverse the deadly effects of an opioid overdose, particularly sedation and respiratory depression. This makes Narcan a powerful reversal agent in acute overdose.

What if Narcan Doesn’t Work?

If the medication isn’t working and the person you’re trying to help is not responding, call 911. The operator can tell you what to do next.

Typically, if the person doesn’t wake up within about three minutes of the first Narcan dose, the operator will tell you to give a second dose.[1] It’s safe to give multiple doses of Narcan, and if the person has taken heavy doses of opioids, they may need multiple doses.

If the second (or third) dose doesn’t work, the operator may tell you to start CPR. To do this:[2]

  • Give 30 chest compressions. Push the person’s chest down about 2 to 2.4 inches. Your goal is to pump the chest faster than once per second.
  • Give two breaths. Tilt the person’s head back, pinch the nose closed, and cover their mouth with yours. Blow in until you see the chest rise. Each breath should take about a second.

Repeat CPR until help arrives, and stay on the line with the 911 operator the entire time. 

What to Do if You Suspect an Opioid Overdose 

Bystanders are present in more than one in three opioid overdoses.[3] If you think someone has taken too much, you could save that person’s life.

If you think someone is experiencing an opioid overdose, you should do the following:

  1. Administer Narcan. The first thing you should do is apply Narcan. Call 911 after giving Narcan, do not wait to give the medication. Apply one dose, wait three minutes, and repeat if there is no response. Narcan is a very safe medication and so giving multiple doses if necessary is very safe, and could be life saving. 
  2. Call 911. Provide your location and tell the operator someone is overdosing. Stay on the line and follow instructions. 
  3. Give CPR. If Narcan still isn’t working, you can attempt CPR. 
  4. Stay. Don’t leave the person alone. Wait until help arrives.

If you know someone with an opioid use disorder, make sure you obtain a prescription for Narcan, or purchase it over the counter. Make sure you carry it with you and know how to use it. Narcan can save a life.

Sources

  1. Naloxone: Frequently Asked Questions. Anne Arundel County Department of Health. https://www.aahealth.org/naloxone-frequently-asked-questions/. July 2022. Accessed July 2022.
  2. Learn CPR. University of Washington. https://depts.washington.edu/learncpr/quickcpr.html. Accessed July 2022.
  3. Lifesaving Naloxone. Centers for Disease Control and Prevention. https://www.cdc.gov/stopoverdose/naloxone/index.html. February 2022. Accessed July 2022.

Medically Reviewed By Elena Hill, MD, MPH

Elena Hill, MD; MPH received her MD and Masters of Public Health degrees at Tufts Medical School and completed her family medicine residency at Boston Medical Center. She is currently an attending physician at Bronxcare Health Systems in the Bronx, NY where ... Read More


Get Updates on OUD Treatment

Stay up to date on insurance changes, MAT availability and more!

Safe, effective Suboxone treatment from home. Learn More

Imagine what’s possible on the other side of opioid use disorder.

Our science-backed approach boasts 95% of patients reporting no withdrawal symptoms at 7 days. We can help you achieve easier days and a happier future.